Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Wiener-Ikehara theorem by complex analysis


Author: Jaap Korevaar
Journal: Proc. Amer. Math. Soc. 134 (2006), 1107-1116
MSC (2000): Primary 40E05; Secondary 11M45, 11N05, 44A10
DOI: https://doi.org/10.1090/S0002-9939-05-08060-3
Published electronically: August 12, 2005
MathSciNet review: 2196045
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Tauberian theorem of Wiener and Ikehara provides the most direct way to the prime number theorem. Here it is shown how Newman's contour integration method can be adapted to establish the Wiener-Ikehara theorem. A simple special case suffices for the PNT. But what about the twin-prime problem?


References [Enhancements On Off] (What's this?)

  • 1. W. Arendt, C.J.K. Batty, M. Hieber, F. Neubrander, Vector-Valued Laplace Transforms and Cauchy Problems, Birkhäuser, Basel, 2001. MR 1886588 (2003g:47072)
  • 2. R.F. Arenstorf, There are infinitely many prime twins, Preprint, Vanderbilt University, Nashville, TN; 38 pages. Posted on the arXiv:math.NT/0405509, May 26, 2004; withdrawn June 9, 2004. Available at http://arxiv.org/abs/math/0405509v1
  • 3. S. Bochner, Ein Satz von Landau und Ikehara, Math. Z. 37 (1933), 1-9.
  • 4. H.G. Diamond, Elementary methods in the study of the distribution of prime numbers, Bull. Amer. Math. Soc. (N.S.) 7 (1982), 553-589. MR 0670132 (83m:10002)
  • 5. S.W. Graham, J.D. Vaaler, A class of extremal functions for the Fourier transform, Trans. Amer. Math. Soc. 265 (1981), 283-302. MR 0607121 (82i:42008)
  • 6. G.H. Hardy, J.E. Littlewood, Some problems of `partitio numerorum' III, On the expression of a number as a sum of primes, Acta Math. 44 (1922), 1-70.
  • 7. S. Ikehara, An extension of Landau's theorem in the analytic theory of numbers, J. Math. and Phys. 10 (1931), 1-12.
  • 8. A.E. Ingham, The Distribution of Prime Numbers, Cambridge Tracts in Math. no. 30, Cambridge Univ. Press, 1932. (Reprinted 1990.) MR 1074573 (91f:11064)
  • 9. J. Korevaar, On Newman's quick way to the prime number theorem, Math. Intelligencer 4 (1982), 108-115. MR 0684025 (84b:10063)
  • 10. J. Korevaar, A century of complex Tauberian theory, Bull. Amer. Math. Soc. (N.S.) 39 (2002), 475-531. MR 1920279 (2003g:40004)
  • 11. J. Korevaar, Tauberian Theory. A Century of Developments, Grundl. math. Wiss. vol. 329, Springer-Verlag, Berlin, 2004. MR 2073637
  • 12. J. Korevaar, Distributional Wiener-Ikehara theorem and twin primes, Indag. Math. (N.S.) 16 (2005), 37-49.
  • 13. E. Landau, Handbuch der Lehre von der Verteilung der Primzahlen I, II, Teubner, Leipzig, 1909. (Second edition with an appendix by P.T. Bateman, Chelsea Publ. Co., New York, 1953.) MR 0068565 (16,904d)
  • 14. E. Landau, Über den Wienerschen neuen Weg zum Primzahlsatz, Sitz.-Ber. Preuss. Akad. Wiss., Phys.-Math. Klasse, 1932, 514-521.
  • 15. W. Narkiewicz, The Development of Prime Number Theory, Springer Monographs in Math., Springer-Verlag, Berlin, 2000. MR 1756780 (2001c:11098)
  • 16. D.J. Newman, Simple analytic proof of the prime number theorem, Amer. Math. Monthly 87 (1980), 693-696. MR 0602825 (82h:10056)
  • 17. G. Tenenbaum, M. Mendès France, The Prime Numbers and their Distribution, Student Math. Library vol. 6, Amer. Math. Soc., Providence, RI, 2000. (Translation of the French edition of 1997.) MR 1756233 (2001j:11086)
  • 18. N. Wiener, Tauberian theorems, Ann. of Math. 33 (1932), 1-100. MR 1503035
  • 19. N. Wiener, The Fourier Integral and Certain of its Applications, Cambridge Univ. Press, Cambridge, 1933. (Reprinted 1988.) MR 0983891 (90b:42022)
  • 20. D. Zagier, Newman's short proof of the prime number theorem, Amer. Math. Monthly 104 (1997), 705-708. MR 1476753 (98j:11069)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 40E05, 11M45, 11N05, 44A10

Retrieve articles in all journals with MSC (2000): 40E05, 11M45, 11N05, 44A10


Additional Information

Jaap Korevaar
Affiliation: KdV Institute of Mathematics, University of Amsterdam, Plantage Muidergracht 24, 1018 TV Amsterdam, Netherlands
Email: korevaar@science.uva.nl

DOI: https://doi.org/10.1090/S0002-9939-05-08060-3
Keywords: Laplace transform, prime number theorem, Tauberian theory, Wiener--Ikehara theorem
Received by editor(s): April 20, 2004
Received by editor(s) in revised form: November 2, 2004
Published electronically: August 12, 2005
Communicated by: Juha M. Heinonen
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society